Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Dealing with Medications' Side Effects

Posted Mar 30 2009 8:51pm
Many people diagnosed with Tourette Syndrome have always been experiencing hardships when taking medications. This has been a constant battle since the side effects can be very overwhelming. If a person takes the medication the first time, it is expected that there may be a number of adjustments the person might consider. It is paramount to secure a list of the side effects that the medication might have. Ask your doctor regarding this. It is better to ask for these information the first time you have visited a doctor. Be vocal in asking your questions and be very straightforward. It is better to understand all of these for better prognosis. Preparing your child in school while on medication is a very challenging task. As parents, you have to be very observant in your child’s symptoms and other observations that you might encounter regarding the medications’ side effects. Observing any side effects at home is as pertinent as observations made in school. This is a collaborative effort between the parents and the teachers.

Below are information from Dr. Leslie E. Packer ( www.tourettesyndrome.net ) on his tips on dealing with medication side effects.

If the student is experiencing increased thirst, allow the student to have unlimited access to water, juice,or whatever fluids their physician or they request. Many students may want to keep a water bottle on them at all times. If the student is experiencing visual blurring as a side effect, reduce the amount to be read, provide a reader, and use books on tape if the student will be remaining on that medication.



If the student is experiencing frequent urination problems, nausea, vomiting, or diarrhea, allow the student to have a permanent pass that they can use to just leave the room without having to ask.


Note: if a student has these problems, inform all teachers that the student does not have to ask permission to leave the room and will just be leaving as needed. In conjunction with this, the student should be asked if they prefer to sit near the door or elsewhere in the room.




If the student is experiencing "rebound" problems of increased hyperactivity, weepiness, or irritability as a dose of a stimulant medication wears off, provide less demanding academic activities during that time and allow more opportunities for the student to move around or engage in activities that are gentle and calming for them. Also speak to the parents and/or physician about whether the in-school dosing schedule should be adjusted. If the student has no appetite at lunch time, the in-school dosing of any stimulant medication may need to be adjusted if the child's lunch period can't be changed (although that would be the first thing to try). In general, stimulant medications should not be taken 30 - 40 minutes before mealtime, as they suppress appetite. If the student experiences cognitive dulling, allow the use of word banks and other accommodations for word retrieval; allow more time for assignments. If the student is on a neuroleptic (e.g., Risperdal, Zyprexa, Haldol, etc.) or Anafranil (clomipramine), they may experience increased appetite and significant weight gain. Speak with the parents and physician about whether to allow the student to have a snack on them at all times or whether to schedule snack breaks, etc.




If the student experiences tics (involuntary movements or sounds) while on a stimulant medication such as Ritalin, Concerta, Metadate, Dexedrine, or Adderall, inform the parents so that they are aware of the tics, but in the meantime, do not comment on the tics (ignore them) while you figure out what types of interference they are creating so that you can make accommodations for the tics (see the handout on accommodating tics for specific accommodation ideas).




If the student is on an SSRI (Prozac, Zoloft, Luvox, Paxil, Celexa) and seems to be getting more aggressive or “wild,” inform the student’s parents and the prescribing physician, as this may mean that the medication is triggering hypomania or a manic episode.




If the student cannot wake up in the morning to attend school (due to a medication side effect or a sleep component of the condition itself), there are various accommodations to explore
\uDBC0\uDC83 Reduce the student's course load and allow the student to start the day later.
\uDBC0\uDC83 Schedule "heavy" academic courses later in the day.
\uDBC0\uDC83 Allow the student to start the day later and provide tutoring in the home so that the studentdoesn't become demoralized over falling further behind.
\uDBC0\uDC83 Ask the student if scheduling a highly motivating class for first period might help them wake up; be guided by their assessment of their situation.
\uDBC0\uDC83 If the student is falling asleep in school due to medication side effects or the condition itself, speak to the physician about whether to let the student sleep or to try to rouse them, but provide the student with hard copies of all notes and presentations, and insure that all assignments are recorded

Conference with the parent about whether the student is capable of keeping up with homework or is falling asleep at home. You may need to reduce homework or significantly extend time on assignments.If the student is experiencing impaired concentration and/or memory due to side effects or the condition
itself
\uDBC0\uDC83 You may need to record the student's assignments for him/her. This can be done by the teacher or assistant but responsibility for it should be assigned to a staff member.
\uDBC0\uDC83 For older students, provide hard copies of all board work and lecture notes.
\uDBC0\uDC83 Remind the student at the end of the school day which materials he or she needs to take home,or provide Resource Room as the last period of the day so that the student can use the time to go get missing papers, notes missed while out of class, materials, etc.
\uDBC0\uDC83 Allow extended time on in-class assignments, homework, and big projects. Conference frequently with student on big projects to assist them in getting started and staying on schedule.
\uDBC0\uDC83 Provide a second set of books for the student to use at home.
\uDBC0\uDC83 Assign an assistant teacher or paraprofessional to the class to assist the student discreetly.
\uDBC0\uDC83 Pitch to the student's strengths. By providing enriching and interesting materials, the student's focus and energy levels will be enhanced.
\uDBC0\uDC83 Testing accommodations may have to include alternative forms of testing such as allowing for word banks if the student is experiencing word retrieval problems due to medication side effects.
Post a comment
Write a comment:

Related Searches